A Mathematical Study of a Generalized SEIR Model of COVID-19

Abdelkader Intissar


In this work (Part I), we reinvestigate the study of the stability of the Covid-19 mathematical model constructed by Shah et al. (2020) [1]. In their paper, the transmission of the virus under different control strategies is modeled thanks to a generalized SEIR model. This model is characterized by a five dimensional nonlinear dynamical system, where the basic reproduction number can be established by using the next generation matrix method. In this work (Part I), it is established that the disease free equilibrium point is locally as well as globally asymptotically stable when . When , the local and global asymptotic stability of the equilibrium are determined employing the second additive compound matrix approach and the Li-Wang’s (1998) stability criterion  for real matrices [2]. In the second paper (Part II), some control parameters with uncertainties will be added to stabilize the five-dimensional Covid-19 system studied here, in order to force the trajectories to go to the equilibria. The stability of the Covid-19 system with these new parameters will also be assessed in Intissar (2020) [3] applying the Li-Wang criterion and compound matrices theory. All sophisticated technical calculations including those in part I will be provided in appendices of the part II.


Epidemic Models; Endemic Equilibrium; Stability of Matrices; Next Generation Matrix; Second Additive Compound Matrix; Global Stability; Dynamical Systems; Covid-19 Model.


Shah, N. H., Suthar, A. H., & Jayswal, E. N. (2020). Control Strategies to Curtail Transmission of COVID-19. doi:10.1101/2020.04.04.20053173.

Li, M. Y., & Wang, L. (1998). A Criterion for Stability of Matrices. Journal of Mathematical Analysis and Applications, 225(1), 249–264. doi:10.1006/jmaa.1998.6020.

Intissar, A. (2020). Construction of controllers to stabilize five-dimensional Covid-19 mathematical system with uncertain parameters (Preprint).

Arnold, V. I. (2012). Geometrical methods in the theory of ordinary differential equations (Vol. 250). Springer Science & Business Media.

Banks, J., Brooks, J., Cairns, G., Davis, G., & Stacey, P. (1992). On Devaney's definition of chaos. The American mathematical monthly, 99(4), 332-334. doi:10.1080/00029890.1992.11995856.

Heffernan, J., Smith, R. ., & Wahl, L. . (2005). Perspectives on the basic reproductive ratio. Journal of The Royal Society Interface, 2(4), 281–293. doi:10.1098/rsif.2005.0042.

Diekmann, O., Heesterbeek, J. A. P., & Metz, J. A. J. (1990). On the definition and the computation of the basic reproduction ratio R 0 in models for infectious diseases in heterogeneous populations. Journal of Mathematical Biology, 28(4). doi:10.1007/bf00178324.

Van den Driessche, P., & Watmough, J. (2002). Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Mathematical Biosciences, 180(1-2), 29–48. doi:10.1016/s0025-5564(02)00108-6.

Li, M. Y., Graef, J. R., Wang, L., & Karsai, J. (1999). Global dynamics of a SEIR model with varying total population size. Mathematical Biosciences, 160(2), 191–213. doi:10.1016/s0025-5564(99)00030-9.

Beretta, E., & Capasso, V. (1986). On the general structure of epidemic systems. Global asymptotic stability. Computers & Mathematics with Applications, 12(6), 677–694. doi:10.1016/0898-1221(86)90054-4.

Sun, C., & Hsieh, Y.-H. (2010). Global analysis of an SEIR model with varying population size and vaccination. Applied Mathematical Modelling, 34(10), 2685–2697. doi:10.1016/j.apm.2009.12.005.

Poincaré, H. (1890). Sur le problème des trois corps et les équations de la dynamique. Acta Mathematica, 13(1), A3-A270.

Grobman, D. M. (1959). Homeomorphism of systems of differential equations. Doklady Akademii Nauk SSSR, 128(5), 880-881.

Hartman, P. (1960). A lemma in the theory of structural stability of differential equations. Proceedings of the American Mathematical Society, 11(4), 610-620. doi:10.2307/2034720.

Hartman, P. (1964). Ordinary Differential Equations, Wiley, New York.

Perko, L. (2013). Differential equations and dynamical systems (Vol. 7). Springer Science & Business Media.

Wang, X. (2020). A Global Hartman-Grobman Theorem. arXiv preprint arXiv:2002.06094.

Fiedler, M. (1974). Additive compound matrices and an inequality for eigenvalues of symmetric stochastic matrices. Czechoslovak Mathematical Journal, 24(3), 392-402.

Muldowney, J. (1990). Compound Matrices And Ordinary Differential Equations. The Rocky Mountain Journal of Mathematics, 20(4), 857-872.

Intissa, A. and Intissa, J-K (2017). Differential Calculus, Principles and Applications, CEPADUES Editions, I.S.B.N: 9782364935884.

Aimar, M-T, Intissar A. and Intissar, J-K (2019). Elementary Mathematical Analysis of Chaos: in Classical and a few New Dynamical Systems From Lorenz to Gribov-Intissar systems, Kindle Edition, ASIN: B07QV7JPLW.

Khanh, N. H. (2016). Stability analysis of an influenza virus model with disease resistance. Journal of the Egyptian Mathematical Society, 24(2), 193–199. doi:10.1016/j.joems.2015.02.003.

Coppel, W. A. (1965). Stability and asymptotic behavior of differential equations (DC Heath & Co., Boston, MA).

Bylov, B. F., Vinograd, R. E., Grobman, D. M., & Nemytskiı, V. V. (1966). Lyapunov exponents theory and its applications to stability problems. Nauka, Moscow.

Lozinskii, S. M. (1958). Error estimate for numerical integration of ordinary differential equations. I. Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika, (5), 52-90.

Dahlquist, G. (1958). Stability and error bounds in the numerical integration of ordinary differential equations (Doctoral dissertation, Almqvist & Wiksell).

Daletskii, Yu. L. and Krein, M. G. (1970). Stability of Solutions of Differential Equations in Banach Space, in Nonlinear Analysis and Its Applications (Nauka, Moscow).

Perov, A. I. (2002). New stability criteria for constant-coefficient linear systems. Automation and Remote Control, 63(2), 189-199. doi:10.1023/A:1014287306173.

Price, G. B. (1951). Bounds for determinants with dominant principal diagonal. Proceedings of the American Mathematical Society, 2(3), 497-502. doi:10.2307/2031782.

Ostrowski, A. (1937). Über die determinanten mit uberwiegender Hauptdiagonale. Commentarii Mathematici Helvetici, 10(1), 69–96. doi:10.1007/bf01214284.

Ostrowski, A. (1952). Note on Bounds for Determinants with Dominant Principal Diagonal. Proceedings of the American Mathematical Society, 3(1), 26-30. doi:10.2307/2032450.

Ostrowski, A. M. (1955). Note on bounds for some determinants. Duke mathematical journal, 22(1), 95-102. doi:10.1215/S0012-7094-55-02208-0.

Brenner, J. (1954). A Bound for a Determinant with Dominant Main Diagonal. Proceedings of the American Mathematical Society, 5(4), 631-634. doi:10.2307/2032049.

Brenner, J. (1957). Bounds for Determinants. II. Proceedings of the American Mathematical Society, 8(3), 532-534. doi:10.2307/2033510.

Schneider, H. (1953). An Inequality for Latent Roots Applied To Determinants with Dominant Principal Diagonal. Journal of the London Mathematical Society, s1-28(1), 8–20. doi:10.1112/jlms/s1-28.1.8.

Marshall, A. W., Olkin, I., & Arnold, B. C. (2011). Inequalities: Theory of Majorization and Its Applications. Springer Series in Statistics. doi:10.1007/978-0-387-68276-1.

Aitken, A. C. (2017). Determinants and matrices. Oliver & Boyd, Edinburgh.

Marcus, M. (1973-1975). Finite Dimensional Multilinear Algebra, Two Volumes. Marcel Dekker, New York.

Mitrouli, M., & Koukouvinos, C. (1997). On the computation of the Smith normal form of compound matrices. Numerical Algorithms, 16(2), 95-105. doi:10.1023/A:1019182912676.

Kravvaritis, C., & Mitrouli, M. (2008). Compound matrices: properties, numerical issues and analytical computations. Numerical Algorithms, 50(2), 155–177. doi:10.1007/s11075-008-9222-7.

Elsner, L., Hershkowitz, D., & Schneider, H. (2000). Bounds on Norms of Compound Matrices and on Products of Eigenvalues. Bulletin of the London Mathematical Society, 32(1), 15–24. doi:10.1112/s0024609399006402.

Johnson, C. R. (1970). Positive Definite Matrices. The American Mathematical Monthly, 77(3), 259–264. doi:10.1080/00029890.1970.11992465.

Pease, M. C. (1965). Methods of matrix algebra (No. 512.896 P43).

Marcus, M., & Minc, H. (1988). Introduction to linear algebra. Courier Corporation.

Marcus, M. and Minc, H. (1992). Positive Definite Matrices. § 4.12 in A Survey of Matrix Theory and Matrix Inequalities. New York: Dover, p. 69.

Golub, G. H. and Van Loan, C. F. (1996). Positive Definite Systems. § 4.2 in Matrix Computations, 3rd ed. Baltimore, MD: Johns Hopkins University Press, pp. 140-141.

Fiedler, M., & Ptak, V. (1962). On matrices with non-positive off-diagonal elements and positive principal minors. Czechoslovak Mathematical Journal, 12(3), 382-400.

Liao, X. (2002). On asympotic behavior of solutions to several classes of discrete dynamical systems. Science in China Series A: Mathematics, 45(4), 432–442. doi:10.1007/bf02872331.

Zhang, Y., & Zheng, B. (2013). The Stability Criteria with Compound Matrices. Abstract and Applied Analysis, 2013, 1–5. doi:10.1155/2013/930576.

Van den Driessche, P., & Watmough, J. (2008). Further Notes on the Basic Reproduction Number. Lecture Notes in Mathematics, 159–178. doi:10.1007/978-3-540-78911-6_6.

Intissar, A. (2019). Elementary Proof of a generalization of the Perron-Frobenius theorem in an ordered Banach space. arXiv preprint arXiv:1910.01120.

Berman, A. and Plemmons, R. J. Nonnegative Matrices in the Mathematical Sciences, Academic Press, New York, (1979), chapter 6.

Horn, R. A., Horn, R. A., & Johnson, C. R. (1994). Topics in matrix analysis. Cambridge university press.

Hawkins, D., & Simon, H. (1949). Note: Some Conditions of Macroeconomic Stability. Econometrica, 17(3/4), 245-248. doi:10.2307/1905526.

Fan, K. (1958). Topological proofs for certain theorems on matrices with non-negative elements. Monatshefte Fur Mathematik, 62(3), 219–237. doi:10.1007/bf01303967.

Cheng, Z. J., & Shan, J. (2019). Novel coronavirus: where we are and what we know. Infection, 48 (2): 155-63.

Nickalls, R. (1993). A New Approach to Solving the Cubic: Cardan's Solution Revealed. The Mathematical Gazette, 77(480), 354-359. doi:10.2307/3619777.

Full Text: PDF

DOI: 10.28991/SciMedJ-2020-02-SI-4


  • There are currently no refbacks.

Copyright (c) 2020 Abdelkader INTISSAR